Morphine Reaction? - page 2

by flyingchange

2,821 Views | 12 Comments

Hi all, just curious to see what you thought of this - 65 yo male admitted to ER for acute back pain following a slip or strain (I forget which). I give 10 mg Morphine and (I want to say 30 mg but can't remember) of Gravol IM... Read More


  1. 0
    Quote from Kooky Korky
    what did u do? is pt ok? what did doc think?
    I assessed neuro V/S immediately and found they were WNL and PERL. The BP cuff was dripping in sweat when I removed it, if that's any indication of how diaphoretic he was. The pt was recovering by the time I was done assessing him, kind of catching his breath and saying "woooo!" like it was a big rush for him.

    I had notified the charge and then provided an update about 15 minutes later when he was fine again. It seemed to be a very short-lived reaction. She didn't think it was necessary to tell the doc.

    Thank you everyone for your input and suggestions, I didn't think this was a very typical reaction, and I was caught off guard when they asked what caused it. I had told him it could be r/t the morphine because he was not used to it (or "opiate naive", thanks Muno), so now he will probably list MS as an allergy wherever he goes!

    Do you guys not use Gravol (Dimenhydrinate)? It's a pretty common drug here. I guess similar to Benadryl but utilized more for its antiemetic properties, but I'm not very strong on my pharm knowledge yet. Always a work in progress.
  2. 1
    No, I don't believe Gravol is used anywhere in the USA. It's related more to Dramamine than Benedryl, though. Google it

    The "rush" part you describe could be the morphine, of course! I didn't know that was part of the equasion. 10mg may have been a "little" hefty for a opiate naive person, and if it was given IV push, it could have felt like the top of his head was coming off.

    By the way, this would not be considered a true allergic reaction...such as anaphylaxis but a reaction to a narcotic being given as an IV push...it could have and probably would have happened with demerol or dilaudid as well. I hate to think that the guy is labled as "allergic" to morphine because of this reaction or side effect. It is not like he went into anaphylaxis or stopped breathing and you had to reverse the effects with Narcan or call a code or something.

    The eyes rolling back, still sound like the gravol as does the increased RR and the anxiety. That stuff can cause some paradoxical symptoms. It just didn't sound like good old morphine
    d
    Last edit by diva rn on Jun 11, '11
    leslie :-D likes this.
  3. 0
    I don't think I've ever given dimenhydrinate at work, but I've taken it orally a few times for motion sickness. It made me feel awful each time. Drowsy, really dry mouth but with a racing heart and a very 'nervy' or 'worked up' type feeling at the same time. Just horrible, I'll never take it again!


Top